Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS La Crosse, WI

July 27, 2002Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2002, 7:52 PM CDT for Howard County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 7:52 PM CDT (00:52 UTC)
Expired
Jul 27, 2002, 8:45 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Howard County, IA

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KARX 280052
SVRLSE
IAC089-280145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN NORTHEAST IOWA

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF LIME SPRINGS...OR ABOUT 16
  MILES NORTHEAST OF OSAGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LIME SPRINGS AT 810 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4350 9255 4328 9255 4324 9218 4346 9212

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:38 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 3:38 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 PM CDT SAT JUL 27 2002

PRIMARY FOCUS WILL BE ON THE THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON INDICATED THE WEAK COLD FRONT WAS
ALONG THE WESTERN MINNESOTA BORDER. WARM FRONT EXTENDED FROM NEAR
KFFM INTO NORTHERN WISCONSIN. THUNDERSTORM COMPLEX ALREADY IN
PROGRESS ACROSS PARTS OF CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN.

EXPECT THE ONGOING COMPLEX TO MAINLY MOVE EAST...REFERENCE NEW
SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN. STILL SOME
POTENTIAL FOR SOME ACTIVITY TO BUILD SOUTH INTO THE FORECAST AREA.
THIS WILL BE HIGHLY DEPENDANT ON HOW MUCH MORE INSTABILITY CAN
BUILD THROUGH THE REMAINDER OF THE AFTERNOON AND IF THE CAP CAN
WEAKEN. AS THE SHORT WAVE TROUGH ADVANCES EAST...CAP IS EXPECTED TO
SLOWLY WEAKEN AND ALLOW FOR THE DEVELOPMENT TO OCCUR. WILL GO WITH
LIKELY POPS ESSENTIALLY NORTH OF A KRST TO KOVS LINE WITH CHANCE
POPS SOUTH OF THERE. SPEED OF MOVEMENT SHOULD LIMIT THE RAIN TO THE
EVENING HOURS AND WILL NOT HAVE ANY ACTIVITY AFTER MIDNIGHT.

MODEL DIFFERENCES EXIST IN THE TIMING OF THE FRONT AS IT MOVES IN
FROM THE EAST. IT APPEARS THE ETA IS TOO FAST WITH THE FRONT AND
HAVE CHOSEN TO GO WITH THE SLOWER AVN SOLUTION. FRONT SHOULD MOVE
INTO THE FORECAST AREA DURING THE AFTERNOON. DESPITE THE LACK OF QPF
ON THE MODELS WILL CONTINUE THE CHANCE POPS FOR THE AFTERNOON AS
CAPES BUILD INTO THE 2000 TO 3000 J/KG RANGE. SURFACE BASED CIN IS
ALMOST NON-EXISTENT SO POSSIBILITY DOES EXIST FOR SOME ACTIVITY TO
GET GOING IN THE AFTERNOON.

BEST CHANCE FOR ACTIVITY LOOKS TO BE SUNDAY NIGHT AS THE NEXT SHORT
WAVE TROUGH COMES OUT OF THE ROCKIES. MODELS PRODUCE ABOUT 8 UBAR/S
OF LIFT ACROSS THE SOUTHERN FORECAST AREA WITH THIS SHORT WAVE
TROUGH. THE FRONT SHOULD STILL BE IN THE REGION AS INDICATED BY THE
AVN. MODEL TRENDS POINT TO AN MCS DEVELOPING IN IOWA AND THEN
ROLLING EAST ACROSS MAINLY THE SOUTHERN SECTIONS OF THE FORECAST
AREA. PREVIOUS FORECAST INTRODUCED LIKELY POPS FOR ENTIRE AREA. FOR
NOW WILL GO WITH MORE OF THE ETA PLACEMENT AND KEEP THE LIKELY POPS
ACROSS THE SOUTH. WILL STAY WITH 50 POPS ELSEWHERE IN CASE THE
AVN/S FARTHER NORTH PLACEMENT DOES END UP BEING CORRECT.

.LSE...NONE.

04

In the hours before

Special weather statement, Jul 27, 3:45 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT SAT JUL 27 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
TAYLOR AND CLARK.

04
Special weather statement, Jul 27, 7:39 PM CDT, 13 minutes before
WIZ017-029-280106-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SAT JUL 27 2002

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF
NORTH CENTRAL WISCONSIN...

CLARK AND TAYLOR COUNTY ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH. THE WATCH FOR THOSE TWO COUNTIES...THAT WAS IN EFFECT UNTIL
9 PM...IS CANCELLED.

SHEA
Local storm report, Jul 27, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    LYLE                      MN   FUNNEL CLOUD
07/27/02   MOWER                          FUNNEL CLOUD REPORTED ALONG
                                          STATELINE NEAR LYLE BY
                                          SPOTTERS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:19 PM CDTTornado WarningARXMitchell41 min
Jul 27, 8:28 PM CDTTornado WarningARXWinneshiek47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.